Alert archive / Tennessee / Wind Chill Advisories in 2017

Wind Chill Advisory 2, NWS Morristown, TN

March 15, 20178 counties in Tennessee

NWS Morristown, TN issued this wind chill advisory at Mar 15, 2017, 3:37 PM EDT for 8 counties in Tennessee. It took effect at Mar 15, 2017, 8:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2017, 3:37 PM EDT (19:37 UTC)
In effect from
Mar 15, 2017, 8:00 PM EDT
Expired
Mar 16, 2017, 11:00 AM EDT
In force
15 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

471 
WWUS44 KMRX 151937
WSWMRX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Morristown TN
337 PM EDT Wed Mar 15 2017

...DANGEROUSLY LOW WIND CHILL VALUES EXPECTED ALONG THE EAST 
TENNESSEE MOUNTAINS TONIGHT THROUGH LATE THURSDAY MORNING...

.The combination of breezy northwest winds and very cold 
subfreezing air will create dangerously low wind chill values
along the high terrain of the east Tennessee mountains. Areas 
along the peaks of the mountains will experience 10 to 15 mph
winds and temperatures in the single digits, dropping wind chill
values into the -5 to -15 degree range overnight. Areas most
likely to experience these conditions will be locations above 
3000 feet. 


TNZ018-041-043-045-047-072-074-087-160900-
/O.NEW.KMRX.WC.Y.0002.170316T0000Z-170316T1500Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
337 PM EDT Wed Mar 15 2017

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
EDT THURSDAY...

The National Weather Service in Morristown has issued a Wind
Chill Advisory, which is in effect from 8 PM this evening to
11 AM EDT Thursday. 

* WIND CHILL VALUES...Readings as low as 5 to 15 degrees below
  zero. 

* OTHER IMPACTS...Direct exposure of skin to the cold and wind
  will quickly lead to frostbite and hypothermia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. These conditions can
result in frost bite...and can lead to hypothermia or even death
if precautions are not taken.  Those venturing outdoors should
dress warmly...making sure all exposed skin is covered.

&&

$$
1 follow-up statement
457 
WWUS44 KMRX 160752
WSWMRX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Morristown TN
352 AM EDT Thu Mar 16 2017

...BITTERLY COLD WIND CHILL VALUES EXPECTED ALONG THE EAST 
TENNESSEE MOUNTAINS THROUGH LATE THIS MORNING...

.The combination of breezy northwest winds and subfreezing air 
will yield bitterly cold wind chill values along the high terrain
of the east Tennessee mountains. Areas along the peaks of the 
mountains, mainly above 3000 feet, will see wind chill values as 
low as -5 to -15 degrees this morning. 

TNZ018-041-043-045-047-072-074-087-161500-
/O.CON.KMRX.WC.Y.0002.000000T0000Z-170316T1500Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
352 AM EDT Thu Mar 16 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WIND CHILL VALUES...Readings as low as 5 to 15 degrees below 
  zero. 

* OTHER IMPACTS...Direct exposure of skin to the cold and wind may
  lead to frostbite and hypothermia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that very cold air and strong winds
will combine to generate low wind chills. These conditions can
result in frost bite...and can lead to hypothermia or even death
if precautions are not taken.  Those venturing outdoors should
dress warmly...making sure all exposed skin is covered.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind chill advisory went out at Mar 15, 8:47 AM EDT, 6 hours 50 minutes earlier.

Area forecast discussion, Mar 15, 8:47 AM EDT, 6 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
847 AM EDT Wed Mar 15 2017

.DISCUSSION...
A few mesoscale NW flow snow bands still linger across the eastern
Tennessee Valley and Southern Appalachian region this morning. Due
to the subfreezing surface temperatures, a quick 1/2 inch to inch
of snow accumulation is possible underneath these bands over the
nest couple of hours. Given the very localized nature of this
activity -- a Special Weather Statement is in effect until 17z to
account for the potential slick travel spots. As drier air
filters into the region, lingering cloud cover and precipitation
will dissipate by midday. This will result in a sunny, but very
cold day across the region. Temperatures will struggle to climb
above the 35 to 40 degree mark in most of the Valley -- with
above freezing temperatures not expected until early afternoon.
Thus, will continue to the Freeze Warning until this time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             41  24  53  34 /  20   0   0  10
Knoxville McGhee Tyson Airport, TN  38  20  48  31 /  20   0   0  10
Oak Ridge, TN                       40  21  49  32 /  20   0   0  10
Tri Cities Airport, TN              33  16  45  27 /  20   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Freeze Warning until 1 PM EDT this afternoon for Cherokee-Clay.

     Freeze Warning from 8 PM this evening to 11 AM EDT Thursday for
     Cherokee-Clay.

TN...Freeze Warning until 1 PM EDT /noon CDT/ this afternoon for
     Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
     Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Sullivan-Union-
     Washington TN-West Polk.

     Freeze Warning from 8 PM EDT /7 PM CDT/ this evening to 11 AM
     EDT /10 AM CDT/ Thursday for Anderson-Bledsoe-Bradley-
     Campbell-Claiborne-East Polk-Grainger-Hamblen-Hamilton-
     Hancock-Hawkins-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sullivan-Union-Washington TN-West Polk.

VA...Freeze Warning until 1 PM EDT this afternoon for Lee-Scott-
     Washington.

     Freeze Warning from 8 PM this evening to 11 AM EDT Thursday for
     Lee-Scott-Washington.

&&

AMP
Hazardous weather outlook, Mar 15, 3:31 PM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
331 PM EDT Wed Mar 15 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
331 PM EDT Wed Mar 15 2017 /231 PM CDT Wed Mar 15 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A Freeze Warning is in effect for most of the area again tonight
to the the potential for a widespread, killing freeze. Lows will
again be well below freezing with some areas dipping into the
teens.

The combination of strong northwest winds and cold air will cause
wind chill values to drop into the -5 to -15 degree range across
the high terrain of East Tennessee. A Wind Chill Advisory is in
effect for these areas from 8 PM tonight until 11 AM Thursday
morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Freeze watch is in effect for most of the area again Thursday
night into Friday morning for another night of subfreezing
temperatures in the mid 20s to lower 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:44 AM EDTFreeze WarningMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 25 more31 hr
Mar 15, 3:27 PM EDTFreeze WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 22 more23 hr

Nearby

Wind Chill Advisories in Tennessee, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.